Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 95, NWS Springfield, MO

September 3, 2005Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 3, 2005, 6:12 PM CDT for Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2005, 6:12 PM CDT (23:12 UTC)
Expired
Sep 4, 2005, 12:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 032315
FFWSGF
MOC217-040515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL 1215 AM CDT.

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED OVER 3 INCHES OF RAIN HAS FALLEN IN THE    
  LAST HOUR BETWEEN BRONAUGH AND HIGHWAY 71. 

* SLOW MOVING THUNDERSTORMS LEAD TO ADDITIONAL RAINFALL IN THE       
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE  FLASH 
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE BRONAUGH AND SHELDON. THUNDERSTORMS DEVELOPING FURTHER     
  NORTH IN VERNON COUNTY ARE ALSO SLOW MOVING AND HEAVY RAINFALL AND 
  FLASH FLOODING COULD OCCUR THIS EVENING IN                         
  DEERFIELD...MOUNDVILLE...RICHARDS AND STOTESBURY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD

LAT...LON 3802 9454 3788 9447 3777 9440 3766 9428
      3765 9443 3791 9464

$$

DSA/IZZI
2 follow-up statements
000 
WGUS73 KSGF 040038
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 PM CDT SAT SEP 3 2005

MOC217-040515-
VERNON MO-
731 PM CDT SAT SEP 3 2005

...FLASH FLOOD WARNING CONTINUES FOR VERNON COUNTY UNTIL 1215 AM
CDT...

ALTHOUGH THE HEAVY RAINFALL HAS ENDED OVER SOUTHERN VERNON 
COUNTY...RADAR INDICATES THAT THREE TO FOUR INCHES OF RAIN OCCURRED 
LATE THIS AFTERNOON AND EARLIER THIS EVENING IN A LOCALIZED AREA 
JUST EAST OF BRONAUGH. 

THE EXCESSIVE RAINFALL WILL CAUSE LOCALIZED...BUT POTENTIALLY 
DANGEROUS...FLOODING TO OCCUR IN FLOOD PRONE LOW WATER CROSSINGS. IF 
FLOODING IS ENCOUNTERED...FIND AN ALTERNATE ROUTE TO REACH YOUR 
DESTINATION.


LAT...LON 3802 9454 3788 9447 3777 9440 3766 9428
      3765 9443 3791 9464

$$

DSA
000 
WGUS73 KSGF 040158
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 PM CDT SAT SEP 3 2005

MOC217-040210-
VERNON MO-
857 PM CDT SAT SEP 3 2005

...FLASH FLOOD WARNING FOR VERNON COUNTY CANCELLED...

SEVERAL CALLS TO LOCAL LAW ENFORCEMENT INDICATE THAT NO FLOODING IS 
OCCURRING OR HAS BEEN REPORTED IN THE COUNTY. THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 3802 9454 3788 9447 3777 9440 3766 9428
      3765 9443 3791 9464

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:50 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 3, 2:50 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SAT SEP 3 2005

.DISCUSSION...

ALREADY SEEING STRONG STORMS DEVELOPING OVER OUR SOUTHWEST ZONES IN
AREA OF WEAK LOW LEVEL CONVERGENCE AND SUBTLE SHORTWAVE MOVING
THROUGH NORTHWEST FLOW JUST EAST OF BUILDING RIDGE OVER NORTHERN OK.
MODIFICATION TO 12Z KSGF SOUNDING WITH CURRENT TEMPERATURE/DEWPOINT
GIVES CAPE AROUND 2500 J/KG AND LI AROUND -9...SO STORMS HAVE PLENTY
OF ENVIRONMENTAL INSTABILITY. WEAK FLOW ALOFT HAS LED TO SLOW
MOVEMENT OF STORMS AND INCREASED FLOODING POTENTIAL. HAVE INCLUDED
FLOOD AND MARGINAL SEVERE WIND/HAIL THREATS IN LATEST HWO.

INITIATING SHORTWAVE SHOULD EXIT THE REGION LATE THIS AFTERNOON AS
DAYTIME HEATING DROPS OFF...SO HAVE CARRIED EARLY EVENING
STORMS...OTHERWISE WILL KEEP A DRY FORECAST GOING THROUGH TONIGHT.

UPPER RIDGE WILL BUILD EASTWARD ACROSS THE UPPER MIDWEST ON SUNDAY
FURTHER LIMITING OUR CHANCES FOR PRECIP. NAM FORECAST SOUNDINGS SHOW
MID LEVEL MOISTURE DECREASING EVEN THOUGH WE SHOULD BECOME QUITE
UNSTABLE ONCE AGAIN SUNDAY AFTERNOON. NAM 500 MB HEIGHT PROGS OFF
THE 12Z NAM RUN SHOWED A WEAK WAVE OVERTOPPING UPPER RIDGE
AXIS...BUT 18Z RUN HAS WASHED OUT THIS FEATURE. CANNOT COMPLETELY
RULE OUT A THUNDERSTORM OR TWO DURING THE AFTERNOON...BUT THINK MOST
AREAS WILL REMAIN DRY...SO WILL LEAVE FORECAST DRY FOR TOMORROW.

UPPER RIDGE WILL FLATTEN OUT BY MIDWEEK AS UPPER TROUGH CURRENTLY
OFF THE PACIFIC COAST WORKS ITS WAY EASTWARD INTO THE NORTH CENTRAL
U.S.. LATEST NAM AND GFS KEEP MIDWEEK COLD FRONT FURTHER NORTH IN
NORTHERN MO/SOUTHERN IOWA THROUGH THURSDAY BEFORE GFS AND ECMWF PUSH
IT BACK TO THE NORTH ON FRIDAY. HAVE REMOVED SLIGHT CHANCE POPS FROM
GRIDS FOR WED/THURS. WITH PRESSURE GRADIENT STILL TIGHTENING UP ON
FRIDAY...INCLUDED SOME WIND GUSTS AROUND 20 MPH. OTHERWISE STILL
LOOKS WARM AND DRY THROUGH EXTENDED PORTION OF THE FORECAST.

TERRY
&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS WILL GENERALLY BE THE RULE OVER
THE NEXT 24 HOURS. SOME VICINITY THUNDER WILL BE NEEDED FOR TAF
SITES THROUGH THE AFTERNOON WITH POTENTIAL UPDATES TO TEMPO THUNDER
DEPENDING ON RADAR TRENDS. AFTER AROUND 02Z...WILL CARRY PROMINENT
VFR CEILINGS AND VISIBILITIES.

IZZI/TERRY

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 3, 1:00 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT SEP 3 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...THE MOST INTENSE STORMS COULD
  PRODUCE:
    FREQUENT CLOUD TO GROUND LIGHTNING...
    HEAVY RAIN...
    HAIL TO THE SIZE OF PENNIES...
    AND DAMAGING WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

    MAINLY SOUTHWEST OF AN OSCEOLA TO WEST PLAINS LINE UNTIL 8 PM.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL DEVELOP OVER SOUTHERN AND
  WESTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND
  LINGER INTO THE EARLY EVENING. SUFFICIENT INSTABILITY WILL BE
  PRESENT FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR
  TWO...WITH VERY ISOLATED DAMAGING WIND GUSTS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY/IZZI

In the hours before

Local storm report, Sep 3, 5:13 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       ALDRICH                 37.55N 93.57W
09/03/2005  1.35 INCH        POLK               MO   CO-OP OBSERVER

            1.35 OF RAIN FELL IN 35 MINUTES. PEA SIZE HAIL ALSO
            REPORTED.

0513 PM     FLASH FLOOD      WENTWORTH               36.98N 94.08W
09/03/2005                   NEWTON             MO   PUBLIC

            FLOODING ON GOING OVER LOW LYING AREAS. MEASURED 4.5 OF
            RAIN TODAY IN WENTWORTH.
Local storm report, Sep 3, 5:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     PITTSBURG               37.42N 94.70W
09/03/2005                   CRAWFORD           KS   LAW ENFORCEMENT

            TWO POWER LINES DOWN.
Local storm report, Sep 3, 5:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             MORRISVILLE             37.48N 93.43W
09/03/2005  0.88 INCH        POLK               MO   BROADCAST MEDIA

            PEA TO NICKLE SIZE HAIL.
Local storm report, Sep 3, 5:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 NE BRIGHTON           37.47N 93.32W
09/03/2005  1.75 INCH        POLK               MO   LAW ENFORCEMENT
Local storm report, Sep 3, 5:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 NE BRIGHTON           37.47N 93.32W
09/03/2005  1.50 INCH        POLK               MO   FIRE DEPT/RESCUE

            FIRE DEPT REPORTED HALF DOLLAR SIZE HAIL AND 40 TO 50
            MPH WINDS.
Local storm report, Sep 3, 6:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             PLEASANT HOPE           37.47N 93.28W
09/03/2005  0.88 INCH        POLK               MO   CO-OP OBSERVER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:22 PM CDTSevere Thunderstorm WarningSGFBarry38 min
Sep 2, 7:57 PM CDTSevere Thunderstorm WarningSGFBarry, Stone33 min
Sep 3, 1:25 PM CDTFlash Flood WarningSGFLawrence, Newton6 hr
Sep 3, 1:50 PM CDTFlash Flood WarningSGFBarry6 hr
Sep 3, 3:05 PM CDTSevere Thunderstorm WarningSGFBarton55 min
Sep 3, 3:26 PM CDTSevere Thunderstorm WarningSGFGreene31 min
Sep 3, 3:30 PM CDTFlash Flood WarningSGFBarton6 hr
Sep 3, 5:19 PM CDTFlash Flood WarningSGFPolk6 hr
Sep 3, 5:27 PM CDTSevere Thunderstorm WarningSGFPolk51 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.